Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 180, NWS Jackson, KY

June 9, 20114 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 9, 2011, 12:42 PM EDT for 4 counties in Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2011, 12:42 PM EDT (16:42 UTC)
Expired
Jun 9, 2011, 1:15 PM EDT
In force
33 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, KY, Jackson County, KY, Laurel County, KY, Owsley County, KY

The radar

The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 1:07 PM EDTTSTM WND DMG4 Nw Laurel Creek, KYOVER TWO DOZEN TREES DOWN ALONG AND OFF OF CRANE CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -140 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-140 m²/s²
0-3 km storm-relative helicity
-82 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

622 
WUUS53 KJKL 091642
SVRJKL
KYC051-109-125-189-091715-
/O.NEW.KJKL.SV.W.0180.110609T1642Z-110609T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1242 PM EDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHEASTERN JACKSON COUNTY IN SOUTHEAST KENTUCKY...
  NORTHEASTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
  OWSLEY COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 115 PM EDT

* AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SOURWOOD...OR 12 MILES SOUTHWEST OF BOONEVILLE...AND MOVING EAST AT
  10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SIDELL...SOURWOOD...TRAVELLERS REST...BURNING SPRINGS...STURGEON...
  CHESTNUTBURG...SACKER GAP...SEXTONS CREEK...FALL ROCK...TREADWAY...
  ISLAND CITY...ENDEE...BLAKE...BERNICE...LAUREL CREEK...SCOVILLE...
  THOMAS...MILL POND...MAJOR AND FELTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3747 8357 3716 8360 3719 8402 3746 8398
TIME...MOT...LOC 1642Z 275DEG 9KT 3734 8381
WIND...HAIL 60MPH 1.00IN

$$

BECKER
2 follow-up statements
558 
WWUS53 KJKL 091659
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1259 PM EDT THU JUN 9 2011

KYC051-109-125-189-091715-
/O.CON.KJKL.SV.W.0180.000000T0000Z-110609T1715Z/
JACKSON KY-OWSLEY KY-CLAY KY-LAUREL KY-
1259 PM EDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LAUREL...NORTHERN CLAY...OWSLEY AND SOUTHEASTERN JACKSON COUNTIES
UNTIL 115 PM EDT...

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
THOMAS...OR 11 MILES SOUTHWEST OF BOONEVILLE...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  BLAKE...BERNICE...LAUREL CREEK...SCOVILLE...THOMAS...MILL POND...
  MAJOR...TRIXIE...FELTY...TAFF...TEGES...CONKLING...NEWFOUND...
  AMMIE...SEBASTIAN...GOBBARD...ONEIDA...RICETOWN...SOUTHFORK AND
  MISTLETOE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3747 8357 3716 8360 3719 8402 3746 8398
TIME...MOT...LOC 1659Z 275DEG 9KT 3734 8376
WIND...HAIL 60MPH 1.00IN

$$

BECKER
200 
WWUS53 KJKL 091715
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
115 PM EDT THU JUN 9 2011

KYC051-109-125-189-091725-
/O.EXP.KJKL.SV.W.0180.000000T0000Z-110609T1715Z/
JACKSON KY-OWSLEY KY-CLAY KY-LAUREL KY-
115 PM EDT THU JUN 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAUREL...NORTHERN
CLAY...OWSLEY AND SOUTHEASTERN JACKSON COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3747 8357 3716 8360 3719 8402 3746 8398
TIME...MOT...LOC 1715Z 275DEG 9KT 3734 8371

$$

BECKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:06 PM EDT, 36 minutes earlier.

Area forecast discussion, Jun 9, 12:06 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1206 PM EDT THU JUN 9 2011

.SHORT TERM.../TODAY/

OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION WELL TO OUR NORTH HAS
PROGRESSED SOUTHWARD HALF WAY THROUGH THE FORECAST AREA THIS
MORNING. THINK THAT THE BEST CHANCE OF THUNDERSTORMS THIS AFTERNOON
WILL BE NEAR AND SOUTH OF THIS BOUNDARY. EVEN SO...DO NOT THINK
COVERAGE WILL WARRANT POPS MORE THAN 20 PERCENT AT THIS POINT. HAVE
LOWERED POPS IN OUR NORTHERN COUNTIES TO 20 PERCENT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH FRIDAY NIGHT/

THE UPPER LEVEL RIDGE WHICH HAS DOMINATED OUR WEATHER PATTERN SINCE
LATE LAST MONTH WILL GRADUALLY GET SUPPRESSED TO THE SOUTH OVER THE
NEXT 48 HOURS. ANY CHANGE TO OUR SENSIBLE WEATHER WILL BE NEGLIGIBLE
THOUGH THROUGH FRIDAY NIGHT.

THE ISOLATED THUNDERSTORMS WHICH HAVE MANAGED TO POP THE LAST TWO
DAYS DESPITE THE RIDGE BEING OVERHEAD...SHOULD BECOME A BIT MORE
NUMEROUS TODAY AND FRIDAY AS OUR AIR MASS MOISTENS SLIGHTLY WHILE A
WEAK COLD FRONT EASES SOUTHWARD TO NEAR THE OHIO RIVER. STILL...WITH
NO EASILY DISCERNIBLE DISTURBANCES APPARENT IN THE DEVELOPING
WESTERLY FLOW ALOFT...WILL KEEP POPS LOW WITH A DIURNAL TREND BOTH
DAYS. WITH PROGS INDICATING MODERATE INSTABILITY...A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ALONG AND NORTH OF I-64
WHERE SPC HAS HIGHLIGHTED WITH A SLIGHT RISK AREA.

500 MB HEIGHTS WILL BE LOWERING THROUGH TIME BUT TEMPERATURES WILL
CONTINUE TO THREATEN RECORDS BY TOPPING 90 FOR MOST LOCATIONS TODAY
AND AGAIN ON FRIDAY. WITH DEW POINTS REMAINING IN THE UPPER 60S TO
LOW 70S...THE HEAT INDEX WILL CLIMB INTO THE MID 90S. THE MUGGY LOW
LEVEL AIR MASS WILL ALSO KEEP OVERNIGHT LOWS VERY MILD...GENERALLY
AROUND 70 BOTH NIGHTS.

.LONG TERM.../SATURDAY THROUGH WEDNESDAY/

CHANGES TO THE LONG TERM PORTION OF THE FORECAST WERE MINIMAL WITH
FAIRLY STABLE MODEL SOLUTIONS THROUGH THE WEEKEND...AND THEN A FAIR
AMOUNT OF PATTERN UNCERTAINTY EARLY NEXT WEEK. A WEAK COLD FRONT
WILL BE WORKING INTO THE AREA ON SATURDAY...AND EXPECT SCATTERED
THUNDERSTORMS WITH THIS AS IT SETTLES JUST TO OUR SOUTH BY SUNDAY
EVENING. LATEST PROGS HAVE SPED THIS FRONTAL PASSAGE UP A BIT WITH
NORTHERLY SURFACE WINDS EVIDENT OVER EAST KENTUCKY BY SATURDAY
NIGHT. THUS...WE REDUCED POPS A TOUCH ON SUNDAY. MODELS THEN BEGIN
TO BECOME UNSTABLE WITH THEIR DEPICTION OF THIS FRONT...VARYING FROM
RUN TO RUN WITH WHETHER OR NOT IT WILL WORK BACK NORTHWARD SLOWLY OR
REMAIN JUST TO OUR SOUTH. SO...WILL MAINTAIN THE INHERITED LOW
CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

TEMPERATURES WILL FALL FROM NEAR 90 ON SATURDAY BACK DOWN INTO THE
80S FOR THE REMAINDER OF THE PERIOD. WE SHOULD ALSO ENJOY A
REDUCTION IN DEW POINTS BEHIND THE WEEKEND FRONTAL PASSAGE...BUT THE
EXTENT AND DURATION OF THE DRYING INTO EARLY NEXT WEEK REMAINS
QUESTIONABLE.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

ISOLATED SHOWERS AND THUNDERSTORMS OF THIS AFTERNOON MAY PERSIST
INTO THE EVENING BUT SHOULD DIE OUT BEFORE 04Z. AREAS OF VALLEY FOG
ARE THEN EXPECTED OVERNIGHT UNTIL AROUND 14Z ON FRIDAY...WITH
LOCALIZED VLIFR. ASIDE FROM PRECIP AND FOG...VFR WITH LIGHT WINDS IS
EXPECTED.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ABE/HAL
LONG TERM....ABE
AVIATION...HAL
Hazardous weather outlook, Jun 9, 12:21 PM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1221 PM EDT THU JUN 9 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1221 PM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL WILL OCCUR THIS AFTERNOON AND EVENING.
A FEW STORMS COULD CONTAIN STRONG WINDS AND HAIL.

LOCALLY DENSE VALLEY FOG WILL OCCUR LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH WEDNESDAY...ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE MAY BE NEEDED THIS AFTERNOON AND EVENING.

ABE/HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:55 PM EDTFlash Flood WarningJKLClay, Jackson, Owsley61 min
Jun 9, 3:04 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne26 min
Jun 9, 3:13 PM EDTSevere Thunderstorm WarningJKLBell25 min
Jun 9, 3:58 PM EDTSevere Thunderstorm WarningJKLPulaski47 min
Jun 9, 4:03 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Rockcastle, Whitley42 min
Jun 9, 4:07 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox, Whitley80 min
Jun 9, 4:19 PM EDTSevere Thunderstorm WarningJKLPike26 min
Jun 9, 4:52 PM EDTSevere Thunderstorm WarningJKLFloyd, Letcher, Pike23 min
Jun 9, 4:56 PM EDTSevere Thunderstorm WarningJKLClay, Estill, Jackson, Lee, Owsley21 min
Jun 9, 5:16 PM EDTSevere Thunderstorm WarningJKLBreathitt, Magoffin, Morgan, Perry, Wolfe44 min
Jun 9, 5:22 PM EDTSevere Thunderstorm WarningJKLElliott, Johnson, Morgan21 min
Jun 9, 6:13 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Magoffin47 min
Jun 9, 6:26 PM EDTAreal Flood AdvisoryJKLBreathitt, Lee54 min
Jun 9, 7:01 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Martin and 1 more54 min
Jun 9, 7:02 PM EDTSevere Thunderstorm WarningJKLFloyd, Magoffin15 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.